Local anesthetic toxicity

Jump to: navigation, search

Editor-In-Chief: C. Michael Gibson, M.S., M.D. [1]



While generally safe, local anesthetic agents can be toxic if used in excessive doses or administered improperly. Even when administered properly, patients may still experience unintended reactions to local anesthetics.[1]

Excessive doses may be unintentionally administered in several ways.

  1. Repetitive (small) doses of local anesthetic to achieve an adequate level of anesthesia may lead to eventual adminitration of toxic doses.
  2. Injection of anesthesia in a confined space may result in excesive fluid pressure that may damage nerves.
  3. Doses intended for epidural or intra-support-tissue administration may be accidentally delivered as intravascular injection resulting in accelerated systematic absorption.[2]

The toxic effects of local anesthetics can be classified by localized and systemic effects.

Localized toxicity

A cause of local toxicity is allergic reaction to para-aminobenzoic acid (PABA). These reactions range from urticaria to anaphylaxis.

PABA is a metabolic product of the degradation of Ester class of local anesthetics, such as Procaine (Novocaine), Benzocaine, and, to a lesser degree, amide class anesthetics such asLidocaine, and Prilocaine. It is also a metabolic by-product of Methylparaben, a preservative in multi-dose vials of Lidocane. When allergic response to injected anesthetics does occur, it is most likely due to the ester class local anesthetics. The amide class of local anesthetics is far less likely to produce allergic reaction.[3].[4]

Systemic toxicity

Systemic toxicity of anesthetics involves the central nervous system (CNS), the cardiovascular system, and the immune system.

It can be described by the direct effects on the immune system, blood (hematologic), and cardiovascular system.

Immune system effects

As noted previously, allergic reaction to metabolic break-down of anesthetic agents and preservatives (PABA) can cause anaphylaxis.

Hematologic effects

Methemoglobinemia is a process where iron in hemoglobin is altered, reducing its oxygen-carrying capability, which produces cyanosis and symptoms of hypoxia. Benzocaine, Lidocaine, and Prilocaine all produce this effect, especially Benzocaine.[5]

Cardiovascular effects

Cardiovascular effects are primarily those of direct myocardial depression and bradycardia, which may lead to cardiovascular collapse.[6].

Systemic toxic reactions to locally administered anesthetics are progressive as the level of the anesthetic agent in the blood rises. Initial symptoms suggest some form of central nervous system excitation such as a ringing in the ears (tinnitus), a metallic taste in the mouth, or tingling or numbness of the mouth. advanced symptoms include motor twitching in the periphery followed by grand mal seizures, coma, and eventually respiratory arrest. At extremely high levels, cardiac arrhythmia or hypotension and cardiovascular collapse occur.[7]

See also

References

  1. Zamanian, R., Toxicity, Local Anesthetics (2005)
  2. Zamanian, R., Toxicity, Local Anesthetics (2005)
  3. Dolan, R., ed. (2004), Facial Plastic, Reconstruction, and Trauma Surgery
  4. Univ. of Wisconsin, Local Anesthesia and Regional Anesthetics
  5. Dolan, R., ed. (2004), Facial Plastic, Reconstruction, and Trauma Surgery
  6. Zamanian, R., Toxicity, Local Anesthetics (2005)
  7. Mulroy, M., Systemic Toxicity and Cardiotoxicity From Local Anesthetics (2002)

Additional Resources

[Roham T.] (June 20, 2005), Toxicity, Local Anesthetics, eMedicine by WebMD, retrieved 2007-10-10 Unknown parameter |Coauthors= ignored (help); Check |author-link1= value (help); |first1= missing |last1= in Editors list (help)

Local Anesthesia and Regional Anesthetics, University of Wisconsin at Madison, retrieved 2007-10-10

Drasner, Kenneth (2002), "Local Anesthetic Neurotoxicity: Clinical Injury and Strategies That May Minimize Risk" (PDF), Regional Anesthesia and Pain Medicine, American Society of Regional Anesthesia and Pain Medicine, Vol 27 (No 6 (November–December)): pp 576–580, retrieved 2007-10-10

"Nerve damage associated with peripheral nerve block" (PDF), Risks associated with your anaesthetic, The Royal College of Anaesthetists, Section 12, January 2006, retrieved 2007-10-10

Mulroy, Michael F. (2002), "Systemic Toxicity and Cardiotoxicity From Local Anesthetics: Incidence and Preventive Measures" (PDF), Regional Anesthesia and Pain Medicine, Department of Anesthesiology, VirginiaMason Medical Center, Seattle, Washington, Vol. 27 (No 6 (November–December)): pp 556–561, retrieved 2007-10-10

Dolan, Robert W., ed. (2004), Facial Plastic, Reconstruction, and Trauma Surgery, Informa Health Care, pp. pp 30-31, ISBN 0-8247-4595-7, retrieved 2007-10-10



Linked-in.jpg